Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Amarillo, TX

April 17, 2005Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Apr 17, 2005, 8:15 PM CDT for Potter County, Randall County, Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2005, 8:15 PM CDT (01:15 UTC)
Expired
Apr 17, 2005, 9:45 PM CDT
In force
90 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 180115
FFWAMA
TXC375-381-180245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POTTER COUNTY IN THE PANHANDLE OF TEXAS
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 945 PM CDT

* AT 731 PM CDT...THE PUBLIC REPORTED FLASH FLOODING FROM A   
THUNDERSTORM OVER THE WARNED AREA. SEVERE ROAD FLOODING WAS REPORTED 
IN AMARILLO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3557 10214 3481 10213 3481 10169 3559 10167

$$

KRAMAR
1 follow-up statement
000 
WGUS74 KAMA 180204
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
902 PM CDT SUN APR 17 2005

TXC375-180212-
POTTER TX-
902 PM CDT SUN APR 17 2005

...THE FLASH FLOOD WARNING FOR POTTER COUNTY IS CANCELLED...

AT 9 PM CDT...THE STORMS THAT PRODUCED THE FLASH FLOODING ACROSS 
PORTIONS OF AMARILLO IN POTTER COUNTY HAVE MOVED EAST OUT OF THE 
COUNTY.  NO ADDITIONAL REPORTS OF FLOODING HAVE BEEN RECEIVED.

LAT...LON 3501 10196 3478 10215 3478 10165 3517 10165

$$

TXC381-180245-
RANDALL TX-
902 PM CDT SUN APR 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM CDT FOR SOUTHEASTERN
RANDALL COUNTY...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM PRODUCING HEAVY RAINFALL IN SOUTH CENTRAL RANDALL 
COUNTY.  THIS STORM WAS LOCATED 9 MILES SOUTH OF CANYON...MOVING 
EAST AT 20 MPH. THE SOUTHERN RIM OF PALO DURO CANYON IS IN THE PATH 
OF THIS STORM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3501 10196 3478 10215 3478 10165 3517 10165

$$

JORDAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 1:30 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Apr 17, 1:30 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
130 PM CDT SUN APR 17 2005

.DISCUSSION...
MID LEVEL SHORT WAVE TROUGH CONTINUES TO SLOWLY PUSH NORTHEAST
ACROSS SOUTHEAST COLORADO THIS AFTERNOON. SOME SHOWERS/STORMS
HAVE TRIED TO GET GOING IN THE NORTH CENTRAL TEXAS PANHANDLE.
THESE SEEM TO BE SUPPORTED BY THE MID LEVEL VORT LOBE ROTATING
EAST THROUGH THE PANHANDLES NOW. MOST OF THE CONVECTION THAT
DEVELOPS THIS AFTERNOON ACROSS THE NORTHERN AND EASTERN CWA
WILL PROBABLY BE ELEVATED WITH THE VORT LOBE. MORE STORMS OVER
THE NEW MEXICO AND COLORADO MOUNTAINS SHOULD ROTATE THIS DIRECTION
THIS EVENING. THESE STORMS MAY HAVE A BETTER SHOT AT BECOMING
SEVERE SINCE THEY WILL BE ASSOCIATED WITH THE STRONGER MID LEVEL
WINDS AND THEY WILL BE ENCOUNTERING INCREASING MOISTURE AND A LOW
LEVEL JET ACROSS THE PANHANDLES THIS EVENING INTO THE OVERNIGHT.

NEXT SHORT WAVE IN THE SOUTHWEST FLOW ALOFT NEARS OUR AREA BY
MONDAY AFTERNOON. THIS WAVE HAS THE POTENTIAL ONCE AGAIN TO HELP
SPARK ANOTHER ROUND OF THUNDERSTORMS FOR THE PANHANDLES. HOWEVER...
HOW STRONG THEY GET WILL BE A FUNCTION ON HOW MUCH DAYTIME HEATING
WILL OCCUR OVER OUR AREA. LOW CLOUDS MAY BE SLOW TO ERODE ON MONDAY
AS PERSISTENT LOW LEVEL SOUTHEAST FLOW CONTINUES.

THE DRYLINE MAY HAVE A BETTER CHANCE AT MIXING EASTWARD ON TUESDAY
AS A COLD FRONT PUSHES SOUTH THROUGH THE CENTRAL PLAINS AND SURFACE
WINDS TEND TO A MORE SOUTHWESTERLY DIRECTION.

MODELS CONTINUE TO DIVERGE ON HOW TO HANDLE THE MOVEMENT OF THE
UPPER LOW WHICH DEVELOPS OVER THE ROCKIES BY MID WEEK. WILL
CONTINUE TO ONLY MAKE MINOR TWEAKS TO THE FORECAST BEYOND WEDNESDAY
AS CONFIDENCE IS LOW IN ANY ONE SOLUTION.

THANKS FOR THE COORDINATION DDC AND LUB.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  77  50  77 /  50  20  20  20
BEAVER OK                  54  75  53  75 /  80  30  30  20
BOISE CITY OK              48  76  45  74 /  80  20  20  20
BORGER TX                  54  80  50  79 /  60  30  30  20
BOYS RANCH TX              52  80  48  80 /  50  20  20  20
CANYON TX                  52  79  50  78 /  50  20  20  20
CLARENDON TX               56  75  54  75 /  50  30  30  20
DALHART TX                 49  77  47  75 /  70  20  20  20
GUYMON OK                  54  80  49  76 /  80  30  30  20
HEREFORD TX                53  80  49  79 /  40  20  20  20
LIPSCOMB TX                56  75  55  74 /  80  30  30  20
PAMPA TX                   55  75  52  75 /  60  30  30  20
SHAMROCK TX                57  76  56  77 /  60  30  30  20
WELLINGTON TX              57  76  58  78 /  60  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

17/15
Hazardous weather outlook, Apr 17, 12:53 PM CDT, 7 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1253 PM CDT SUN APR 17 2005

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1253 PM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL BUT THE FAR SOUTHEAST TEXAS PANHANDLE.  THE PRIMARY THREAT
WILL BE DOWNBURST WINDS AND HAIL.  LOW LEVEL MOISTURE WILL CONTINUE
TO INCREASE THROUGHOUT THE DAY AND A WEAK UPPER LEVEL LOW PRESSURE
SYSTEM WILL MOVE OVER THE REGION.  THESE TWO ITEMS WILL COMBINE TO
PROVIDING THE LIFT AND INSTABILITY NEEDED FOR THUNDERSTORMS TO
DEVELOP.  A FEW STORMS WILL DEVELOP ACROSS THE CENTRAL OKLAHOMA AND
TEXAS PANHANDLES THIS AFTERNOON...WITH ADDITIONAL DEVELOPMENT
EXPECTED ACROSS EASTERN NEW MEXICO. THE STORMS IN NEW MEXICO WILL
THEN MOVE INTO THE WESTERN TEXAS AND OKLAHOMA PANHANDLES LATER THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

A SERIES OF MINOR UPPER LEVEL LOW PRESSURE SYSTEMS WILL LIKELY
AFFECT THE SOUTHERN HIGH PLAINS THROUGH THE MIDDLE OF THE WEEK. LOW
LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION...COMBINING
WITH THE LOW PRESSURE SYSTEMS TO HELP TO INITIATE THUNDERSTORMS EACH
DAY THROUGH THURSDAY...SOME OF WHICH COULD BECOME SEVERE ESPECIALLY
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR POSSIBLE
ACTIVATION LATER TODAY AND TONIGHT...AND SHOULD MONITOR WEATHER
CONDITIONS THROUGH THE MIDDLE OF THE WEEK.

JORDAN

In the hours before

Local storm report, Apr 17, 8:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  2.75 INCH        POTTER             TX   PUBLIC

            AMA BLVD AND BUCHANNON

&&

SD
Local storm report, Apr 17, 8:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/17/2005  1.50 INCH        BEAVER             OK   TRAINED SPOTTER

            HAIL GREATER THAN QUARTER SIZE ALL OVER THE GROUND
            NICKELS QUARTERS AND LARGER REPORTED

&&

MK
Local storm report, Apr 17, 8:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  0.88 INCH        POTTER             TX   AMATEUR RADIO

            LOOP 335 & 87N

&&

JB
Local storm report, Apr 17, 8:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/17/2005  0.88 INCH        BEAVER             OK   EMERGENCY MNGR

&&

SD
Local storm report, Apr 17, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 W FORGAN              36.91N 100.63W
04/17/2005  1.50 INCH        BEAVER             OK   EMERGENCY MNGR

&&

SD
Local storm report, Apr 17, 8:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             10 S TURPIN             36.73N 100.88W
04/17/2005  0.88 INCH        BEAVER             OK   TRAINED SPOTTER

            SPOTTER FROM HARDESTY CALLING IN REPORTS FROM OTHER
            SPOTTERS IN BEAVER COUNTY. SPOTTERS IN BEAVER REPORTING
            NICKEL HAIL.

&&

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:43 PM CDTSevere Thunderstorm WarningAMAPotter, Randall62 min
Apr 17, 7:59 PM CDTSevere Thunderstorm WarningAMADeaf Smith31 min
Apr 17, 8:23 PM CDTSevere Thunderstorm WarningAMACarson52 min
Apr 17, 8:25 PM CDTSevere Thunderstorm WarningAMACarson50 min
Apr 17, 8:30 PM CDTSevere Thunderstorm WarningAMADeaf Smith45 min
Apr 17, 9:23 PM CDTSevere Thunderstorm WarningAMAOchiltree52 min
Apr 17, 9:52 PM CDTSevere Thunderstorm WarningAMALipscomb38 min
Apr 18, 4:41 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham64 min
Apr 18, 5:27 PM CDTSevere Thunderstorm WarningAMAPotter63 min
Apr 18, 6:21 PM CDTSevere Thunderstorm WarningAMADonley54 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.